Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2004, 8:56 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Mitchell County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 8:56 PM CDT (01:56 UTC)
- Expired
- May 29, 2004, 10:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Jewell County, KS, Mitchell County, KS, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 51 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
805 WUUS53 KGID 300156 SVRGID KSC089-123-NEC129-181-300300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 856 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEWELL COUNTY IN NORTH CENTRAL KANSAS MITCHELL COUNTY IN NORTH CENTRAL KANSAS NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 1000 PM CDT * AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. SIREN ACTIVATION IS SUGGESTED. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF COWLES TO 32 MILES WEST OF HUNTER...OR ALONG A LINE EXTENDING FROM 23 MILES SOUTHWEST OF HASTINGS TO 45 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... COWLES AROUND 920 PM CDT... ROSEMONT AROUND 925 PM CDT... GUIDE ROCK AND ESBON AROUND 935 PM CDT... LAWRENCE AROUND 940 PM CDT... CAWKER CITY AROUND 945 PM CDT... IONIA AND BURR OAK AROUND 950 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTRORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4031 9849 3922 9847 3923 9797 4032 9799 $$ NELSON/LAWRENCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM CDT, 7 hours 16 minutes earlier.
Area forecast discussion, May 29, 1:40 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 140 PM CDT SAT MAY 29 2004 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERN WILL BE SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. AT 18Z...A SURFACE COLD FRONT STRETCHED FROM A LOW CENTER IN SOUTH DAKOTA SOUTH TO A LOW CENTER IN EXTREME WESTERN KANSAS. LAPS CAPE VALUES AT 17Z WERE ALREADY BETWEEN 2000 AND 3100 J/KG. THE CIN VALUES WERE STILL HIGH ESPECIALLY OVER THE WESTERN COUNTIES. SURFACE LOW IN WESTERN KANSAS IS FORECAST BY RUC/ETA 12Z RUNS TO MOVE NORTH ALONG THE FRONT. MODERATE TO STRONG LOW LEVEL SHEAR IN THE 0-3KM LAYER BY 00Z IN EASTERN COUNTIES...AND JUST TO THE NORTH OF THE SURFACE LOW. ETA HAS THE SURFACE BASED CASE INCREASING TO 2000 WEST TO 4300 J/KG EAST BY 21Z. ETA CAPE FIELD SHOWS A WRAP UP NORTH OF THE SURFACE LOW AS IT MOVES TO THE NORTHEAST ACROSS OUR CENTRAL COUNTIES. BY 06Z...THE SURFACE LOW AND ASSOCIATED FRONT IS THROUGH THE CWA. SHEAR IS SUFFICIENT FOR SUPERCELLS OVER THE ENTIRE FORECAST AREA THIS AFTERNOON...WITH ISOLATED TORANDOES POSSIBLE. THE EASTERN COUNTIES THOUGH WILL SEE THE HIGHEST THREAT FOR TORNADOS WHERE EHI VALUES BETWEEN 21Z AND 00Z ARE GREATER THAN 6. A FEW LINGERING SHOWERS MAY BE POSSIBLE BEHIND THE FRONT. UPPER LEVEL TROUGH EXITING THE ROCKIES THIS EVENING...BECOMES A LARGE CUTOFF LOW OVER THE UPPER MIDWEST BY SUNDAY NIGHT...NEBRASKA WILL BE SITTING UNDER NORTHWESTERLY FLOW ON THE BACK SIDE OF THE TROUGH THROUGH MONDAY EVENING. CURRENTLY IT LOOKS AS IF ANY SHORT WAVES IN THE LOW WILL STAY NORTH OF THE FORECAST AREA THROUGH MONDAY NIGHT. .LONG TERM...TUESDAY AND BEYOND. PRIMARY CONCERNS IN EXTENDED PERIODS ARE TEMPERATURES AND SMALL PCPN CHANCES. GFSX/ECMWF IN EXCELLENT AGREEMENT W/RT TO UPPER AND SFC PATTERN IN THE EXTENDED PERIODS. SRN EXTENT OF NEGATIVELY TILTED TROF WRAPS UP INTO AN UPPER LOW OVER THE UPPER MIDWEST BY EARLY TUE...THEN SWINGS SE TUE THRU WED. AT THE SFC...FA COMES UNDER INCREASING INFLUENCE OF SFC HIGH PRESS THAT WILL SLIP IN FROM THE NW. BULK OF PCPN ASSOCD W/ UPPER LOW SHLD STAY NE OF FORECAST AREA...AND HAVE MAINTAINED GOING DRY FCST. LITTLE IN THE WAY OF TEMP DIFFERENCE XPCD TUE TO WED...WITH PERHAPS A SLIGHT INCREASE WED AS UPPER LOW HEADS E AND UPPER HEIGHTS BEGIN TO RISE LATE IN THE DAY. HEIGHT RISES CONTINUE ON THU...W/ LEE TROF DEVELOPING AND RETURN SRLY FLOW SETTING UP...WHICH PERSISTS THROUGH THE REMAINDER OF THE EXTENDED. SOME POTENTIAL FOR NOCTURNAL CONVECTION W/ INFLUX OF RICHER LL MOISTURE AMID WAA REGIME THU AND FRI NIGHT...BUT AT THIS TIME WILL LEAVE DRY FCST ALONE. AS FOR TEMPS...DID NOT STRAY TOO FAR FROM OPERATIONAL MEX GUIDANCE CONSIDERING POTENTIAL PCPN AND LINGERING DAYTIME CLDS...THOUGH 850MB VALUES MAY SUPPORT AN INCREASE FRI/SAT...WHICH OTHERWISE LOOK TO BE GOOD MIXING DAYS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM NELSON/VII
Hazardous weather outlook, May 29, 11:23 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1123 AM CDT SAT MAY 29 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-301200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1123 AM CDT SAT MAY 29 2004 ...A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A HIGH RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING FOR ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A VOLATILE WEATHER SITUATION IS EXPECTED TO UNFOLD BY EVENING AS ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR TORNADO DEVELOPMENT...LARGE HAIL THE SIZE OF BASEBALLS...AND THUNDERSTORM WINDS OF 75 MPH. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A COLD FRONT AFTER 2 PM JUST WEST OF A LINE FROM ORD TO CAMBRIDGE NEBRASKA...AND ALSO ALONG THE DRY LINE JUST TO THE WEST OF A LINE FROM PHILLIPSBURG TO PLAINVILLE KANSAS...WHILE A STRONG UPPER LOW PRESSURE SYSTEM MOVES OUT OF THE ROCKIES. THUNDERSTORMS SHOULD REACH LOCATIONS FROM GREELEY TO PHILLIPSBURG BETWEEN 3 AND 5 PM AS THE COLD FRONT AND DRY LINE ADVANCE. THE BOUNDARIES WILL CLASH WITH THE MOIST AND HIGHLY UNSTABLE ATMOSPHERE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. INDIVIDUAL STORMS WILL RAPIDLY BECOME SEVERE AND TRACK NORTHEAST AROUND 35 MPH...WHILE THE ENTIRE AREA OF STORMS MOVE EAST. A HIGH POTENTIAL FOR SUPERCELL THUNDERSTORMS WITH TORNADOES EXISTS THIS AFTERNOON AND EVENING. ENSURE STORM SHELTERS ARE PREPARED WITH FLASHLIGHTS...BATTERY OPERATED RADIOS AND EMERGENCY SUPPLIES. ALSO A WIND ADVISORY IS IN EFFECT UNTIL 5 PM FOR STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND READY FOR ACTIVATION. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) FAY/NELSON
In the hours before
Local storm report, May 29, 7:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE HASTINGS NE
759 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 1N HOLBROOK 40.30N 100.01W
05/29/2004 FURNAS NE PUBLIC
LARGE TREES DOWN.
&&
SJCLocal storm report, May 29, 8:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL HUBBELL 40.01N 97.50W
05/29/2004 1.75 INCH THAYER NE CO-OP OBSERVER
&&
SJCLocal storm report, May 29, 8:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG ARAPAHOE 40.31N 99.90W
05/29/2004 FURNAS NE LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN. REPORTED BY LAW
ENFORCEMENT FOR FURNAS COUNTY.
&&
SJCLocal storm report, May 29, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG CAMBRIDGE 40.28N 100.17W
05/29/2004 FURNAS NE LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN. REPORTED BY LAW
ENFORCEMENT.
&&
SJCLocal storm report, May 29, 8:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
825 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG HOLBROOK 40.30N 100.01W
05/29/2004 FURNAS NE LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN. REPORTED BY LAW
ENFORCEMENT.
&&
SJCLocal storm report, May 29, 8:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG GOTHENBURG 39.65N 98.85W
05/29/2004 SMITH KS UTILITY COMPANY
ESTIMATED WIND GUSTS TO 70 MPH. REPORTS OF WIND DAMAGE
AND POWER OUTAGES. PEAK WIND GUST OF 58 MPH AT NPPD
OFFICE BEFORE WIND EQUIPMENT BROKE.
&&
SJCThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 60 min |
| May 29, 7:23 PM CDT | Tornado Warning | GID | Howard, Sherman | 67 min |
| May 29, 7:25 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 65 min |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | GID | Hall | 36 min |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 66 min |
| May 29, 7:45 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 60 min |
| May 29, 8:03 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 57 min |
| May 29, 8:35 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Phelps | 55 min |
| May 29, 8:46 PM CDT | Flash Flood Warning | GID | Thayer | 6 hr |
| May 29, 8:47 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 58 min |
| May 29, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 55 min |
| May 29, 8:59 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 31 min |
| May 29, 9:02 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall, Howard | 58 min |
| May 29, 9:07 PM CDT | Flash Flood Warning | GID | Greeley, Howard, Sherman | 6 hr |
| May 29, 9:23 PM CDT | Tornado Warning | GID | Adams, Hall | 52 min |
| May 29, 9:33 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 57 min |
| May 29, 9:40 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton, Merrick, Nance | 65 min |
| May 29, 9:41 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Sherman, Valley | 64 min |
| May 29, 9:51 PM CDT | Severe Thunderstorm Warning | GID | Howard | 39 min |
| May 29, 9:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 67 min |
| May 29, 10:00 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Polk, York | 60 min |
| May 29, 10:06 PM CDT | Flash Flood Warning | GID | Nance | 6 hr |
| May 29, 10:13 PM CDT | Flash Flood Warning | GID | Merrick | 6 hr |
| May 29, 8:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 62 min |
| May 29, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.